Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Albuquerque, NM

August 8, 2017Guadalupe County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 8, 2017, 8:32 PM MDT for Guadalupe County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 8:32 PM MDT (02:32 UTC)
Expired
Aug 8, 2017, 9:15 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM

County Guadalupe County, NM

The radar

The Cannon AFB radar (KFDX), 145 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2816 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WWUS85 KABQ 090232
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
832 PM MDT TUE AUG 8 2017
 
NMZ533-090315-
Guadalupe County-
832 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE COUNTY
UNTIL 915 PM MDT...

At 832 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Pastura, or 20 miles north of Vaughn, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Pintada and Milagro. 

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3495 10529 3497 10515 3481 10493 3475 10524
TIME...MOT...LOC 0232Z 327DEG 10KT 3490 10519 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:21 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 8, 7:21 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
721 PM MDT Tue Aug 8 2017

.UPDATE...
Updated forecast to bring down 1st period PoPs a tad and cancel the
severe thunderstorm watch given rapidly decreasing instability and
the most significant convection currently outside of the watch area.
Otherwise, forecast on track.

11

&&

.PREV DISCUSSION...520 PM MDT Tue Aug 8 2017...
.AVIATION...
00Z TAF CYCLE
VFR conditions prevail and are forecast to persist with a couple of
exceptions. Dry air is working around the upper high circulation into
western and northern New Mexico and will result in a thunderstorm
downtrend Wednesday. However, a round of storms currently moving
southeast across the Northeast and East Central Plains will likely
impact KTCC this evening with short-lived MVFR conditions and gusty
winds likely. A low stratus deck is forecast to develop overnight
across portions of eastern New Mexico and may impact KLVS, KTCC and
KROW, but forecaster confidence too low to drop down to MVFR. Lower
VFR cigs currently forecast.

11

&&

.PREV DISCUSSION...322 PM MDT Tue Aug 8 2017...
.SYNOPSIS...
Strong to severe thunderstorms capable of large hail, damaging winds
and very heavy rainfall will impact portions of eastern New Mexico
through late evening. Areas east of I-25 and north of I-40 will
likely experience most of this activity. Elsewhere, isolated to
scattered showers and thunderstorms will dot the landscape of central
and western New Mexico during the evening but overall storm coverage
will be below expectations for early August. Wednesday looks to be
even less active with the best chance of storms across the northeast
quarter and the southern high terrain. A gradual day-to-day uptick in
storm coverage is anticipated Thursday and beyond as high pressure
aloft gradually shifts eastward and another backdoor cold front moves
in from the northeast. Above average daytime highs through Thursday
will trend a little cooler by Friday and into the weekend.

&&

.DISCUSSION...
Not a a typical pattern for early August but fortunately it does not
look to persist much beyond tomorrow, which still looks to be most
down day of the week.  Belt of moderately strong westerly flow
near/just north of the NM/CO line with quasi dryline across the far
west with surface dew point temperatures now into the 30s for places
like Gallup and Grants, even some high elevation sites in the upper
20s, while 50s/60s predominate along/east of the Rio Grande . As a
result, the focus for tonight into early Wednesday morning will be
across the east where strong to severe storms likely to expand in
coverage with decent corridor of instability developing east of the
central mountain chain. Longer-lived and better organized activity
should focus across the northeast quarter owing to 35-40 knots of
0-6km bulk shear. In addition to a mention of severe, will include
locally heavy rainfall threat here and points south but decent storm
motions should preclude widespread flash flood threat for most areas.
A little more concern for FF threat across the east-central plains
but not enough confidence to issue watch at this time. Organized
storm clusters are likely to persist toward daybreak Wednesday.

Considerable down day for Wednesday most areas with the best chances
across the northeast quarter and higher terrain of SC/SW. Cannot
rule out a few strong/severe storms across the northeast quarter once
again beneath a modest WNWLY flow aloft albeit less enhanced than
today. Otherwise, air mass drying will exert its influence with
eastward extent as the day progresses and daytime temperatures will
be above/well above seasonal averages.

Going into Thursday and Friday... the focus will be on another
backdoor cold front that should punch into the northeast Thursday
night and very slowly press south and west through Friday morning. At
the same time, mid-level high pressure should gradually shift
eastward from southwest of the NM bootheel to west-central TX.
Thereafter, mid-to upper level high pressure should remain anchored
to our southeast through the weekend into early next week. This would
result in a favorable and traditional monsoon flow regime with a nice
boost from the late week easterly push. Overall, storm coverage ramps
up and temperatures cool down beginning late week. We sure could use
an active mid-August stretch. KJ

&&

.FIRE WEATHER...

Under the category of "better late than never", our typical monsoon
pattern will finally show up later this week through the weekend.
By that, we mean a direct increase in significant moisture from
Mexico into the Land of Enchantment.

But before then, it will be rather quiet by early to mid August
standards. Today's batch of showers and thunderstorms are much
tamer than yesterday's, at least so far. This is compliments of a
ridge of high pressure, centered over the NM bootheel. Stronger than
normal westerly flow aloft has mixed down to the surface and dried
out portions of western NM. Showers and thunderstorms will be mostly
confined to the central and eastern areas. A few of the storms in
the northeast will be strong and potentially severe through this
evening. We may end up with a MCS over the northeast later tonight
that will move south during the early morning hours of Wednesday.

The high pressure aloft will build north, square over NM Wednesday.
This will cap convection to a large extent, the driest day of the
next seven. Highs will be above normal in the west and near normal
in the east. Winds will be light. Storms that do manage to form will
favor the southwest and south central mountains and the northeast.

The high will drift southeast Thursday, and lo and behold, winds
from from the south and southwest will begin to materialize over
southwest NM, as deeper monsoon moisture begins to creep into the
Gila region of the southwest mountains. The southerly flow will
expand north across western NM Friday, while a back door cold front
reaches the northeast Thursday night into Friday. The uptick in
convection will continue Friday, favoring southwest and northeast
areas, but many places should receive some rain.

The weekend is shaping up to be a wet one, with widespread showers
and thunderstorms, many with heavy rain, and a few of them likely
producing flash flooding. Note though, all this moisture will not be
from Tropical Storm Franklin.

High pressure will try and build back over NM early next week which
may reduce convection Monday and moreso Tuesday, but existing
moisture will be recycled, with fairly widespread coverage and still
a threat for localized flooding through early next week, owing to
the slow motion of the storms.

Decent vent rates Wednesday and Thursday will be followed by
increasing coverage of fair to poor rates Friday through the
weekend.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

11
Hazardous weather outlook, Aug 8, 3:57 AM MDT, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
357 AM MDT Tue Aug 8 2017

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
357 AM MDT Tue Aug 8 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms over the northeast
plains, including Colfax and Union counties. Storms will be capable
of producing large hail, strong downburst winds, frequent lightning,
and locally heavy rainfall. There is a slight risk for flash
flooding over eastern New Mexico where locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk for severe thunderstorms over the far
northeast plains Thursday. Storms will be capable of producing large
hail, strong downburst winds, frequent lightning, and flash
flooding.

A more significant moisture surge will produce a large coverage of
storms over NM Friday and through the weekend. This pattern will
enhance the possibility for locally heavy rainfall and the risk for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Aug 8, 5:19 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
519 PM MDT TUE AUG 8 2017

NMZ529-532-533-082345-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
519 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL AND NORTH
CENTRAL GUADALUPE COUNTIES UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking strong thunderstorms,
including a particularly strong one 10 miles south of Trujillo, or
29 miles southeast of Las Vegas. The storms were moving southeast at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Variadero.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3517 10470 3535 10490 3552 10474 3539 10439
TIME...MOT...LOC 2318Z 309DEG 15KT 3539 10476

Shoemake
Special weather statement, Aug 8, 5:31 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT TUE AUG 8 2017

NMZ523-533-090000-
Guadalupe County-Central Highlands-
531 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
NORTHWESTERN GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 600
PM MDT...

At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Anton Chico, or 30 miles north of Vaughn, moving
southeast at 10 mph.

Nickel size hail, heavy rain, and wind gusts up to 50 mph will be
possible with this storm.

Locations impacted include...
Milagro.

This includes Interstate 40 between Mile Markers 236 and 251.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3497 10537 3513 10531 3508 10502 3487 10513
TIME...MOT...LOC 2331Z 292DEG 11KT 3503 10527

Shoemake
Special weather statement, Aug 8, 7:32 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
732 PM MDT TUE AUG 8 2017

NMZ533-090200-
Guadalupe County-
732 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE COUNTY
UNTIL 800 PM MDT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Pastura, or 17 miles west of Santa Rosa, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Guadalupe County.

This includes Interstate 40 between Mile Markers 253 and 263.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3498 10506 3503 10497 3491 10473 3479 10500
TIME...MOT...LOC 0132Z 324DEG 7KT 3496 10499

Shoemake
Special weather statement, Aug 8, 7:34 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
734 PM MDT TUE AUG 8 2017

NMZ532-534-090200-
Eastern San Miguel County-Quay County-
734 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL AND WEST
CENTRAL QUAY COUNTIES UNTIL 800 PM MDT...

At 734 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Conchas Dam, or 21 miles northwest of Tucumcari, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central San
Miguel and west central Quay Counties.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3535 10359 3519 10389 3545 10404 3556 10386
      3548 10376 3542 10372 3542 10368
TIME...MOT...LOC 0134Z 321DEG 17KT 3544 10391

Shoemake
Special weather statement, Aug 8, 8:11 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
811 PM MDT TUE AUG 8 2017

NMZ530-090300-
Union County-
811 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
900 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Seneca, or 19 miles north of Clayton, moving east
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Seneca and Moses.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3649 10305 3667 10333 3684 10325 3679 10300
      3657 10300
TIME...MOT...LOC 0211Z 291DEG 15KT 3673 10321

CA
Special weather statement, Aug 8, 8:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
832 PM MDT TUE AUG 8 2017

NMZ533-090315-
Guadalupe County-
832 PM MDT TUE AUG 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE COUNTY
UNTIL 915 PM MDT...

At 832 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Pastura, or 20 miles north of Vaughn, moving
southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Pintada and Milagro.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3495 10529 3497 10515 3481 10493 3475 10524
TIME...MOT...LOC 0232Z 327DEG 10KT 3490 10519

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:03 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel42 min
Aug 8, 6:42 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr
Aug 8, 6:44 PM MDTSevere Thunderstorm WarningABQGuadalupe46 min
Aug 8, 7:03 PM MDTAreal Flood AdvisoryABQUnion4 hr
Aug 8, 7:30 PM MDTSevere Thunderstorm WarningABQGuadalupe45 min
Aug 8, 7:32 PM MDTSpecial Weather StatementABQGuadalupe28 min
Aug 8, 7:34 PM MDTSpecial Weather StatementABQQuay26 min
Aug 8, 8:00 PM MDTSevere Thunderstorm WarningABQTorrance31 min
Aug 8, 8:11 PM MDTSpecial Weather StatementABQUnion49 min
Aug 8, 8:15 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe45 min
Aug 8, 8:35 PM MDTSpecial Weather StatementABQTorrance40 min
Aug 8, 9:00 PM MDTSpecial Weather StatementABQUnion30 min
Aug 8, 9:02 PM MDTSpecial Weather StatementABQGuadalupe43 min
Aug 8, 9:15 PM MDTSpecial Weather StatementABQGuadalupe45 min
Aug 8, 9:18 PM MDTSevere Thunderstorm WarningABQUnion27 min
Aug 8, 9:46 PM MDTSpecial Weather StatementABQUnion29 min
Aug 8, 10:12 PM MDTSpecial Weather StatementABQ48 min
Aug 9, 2:30 AM MDTSpecial Weather StatementABQQuay15 min
Aug 9, 2:47 AM MDTSpecial Weather StatementABQQuay28 min
Aug 9, 3:07 AM MDTSevere Thunderstorm WarningABQHarding, Quay26 min
Aug 9, 3:20 AM MDTSpecial Weather StatementABQSan Miguel25 min
Aug 9, 3:47 AM MDTSpecial Weather StatementABQ28 min
Aug 9, 4:15 AM MDTSpecial Weather StatementABQQuay45 min
Aug 9, 4:53 AM MDTAreal Flood AdvisoryABQGuadalupe, Quay, San Miguel112 min
Aug 9, 5:32 AM MDTSpecial Weather StatementABQCurry28 min
Aug 9, 6:31 AM MDTAreal Flood AdvisoryABQCurry, De Baca, Quay, Roosevelt119 min
Aug 9, 6:45 AM MDTFlash Flood WarningABQCurry2 hr
Aug 9, 7:55 AM MDTAreal Flood AdvisoryABQRoosevelt2 hr
Aug 9, 1:27 PM MDTSpecial Weather StatementABQSanta Fe48 min
Aug 9, 1:51 PM MDTSpecial Weather StatementABQLincoln39 min
Aug 9, 2:09 PM MDTSevere Thunderstorm WarningABQLincoln16 min
Aug 9, 2:32 PM MDTAreal Flood AdvisoryABQLincoln118 min
Aug 9, 2:50 PM MDTSpecial Weather StatementABQUnion25 min
Aug 9, 2:55 PM MDTSpecial Weather StatementABQTaos65 min
Aug 9, 2:55 PM MDTSevere Thunderstorm WarningABQMora, San Miguel50 min
Aug 9, 3:11 PM MDTSevere Thunderstorm WarningABQUnion49 min
Aug 9, 3:15 PM MDTSevere Thunderstorm WarningABQColfax45 min
Aug 9, 3:18 PM MDTSpecial Weather StatementABQMora42 min
Aug 9, 3:22 PM MDTSpecial Weather StatementABQColfax38 min
Aug 9, 3:38 PM MDTTornado WarningABQSan Miguel37 min
Aug 9, 3:41 PM MDTSevere Thunderstorm WarningABQUnion49 min
Aug 9, 3:51 PM MDTSevere Thunderstorm WarningABQColfax, Mora19 min
Aug 9, 4:00 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel45 min
Aug 9, 4:23 PM MDTSpecial Weather StatementABQMora52 min
Aug 9, 4:27 PM MDTSevere Thunderstorm WarningABQColfax, Mora48 min
Aug 9, 4:45 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel45 min
Aug 9, 5:05 PM MDTSpecial Weather StatementABQUnion25 min
Aug 9, 5:07 PM MDTSevere Thunderstorm WarningABQHarding, Union53 min
Aug 9, 5:11 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel49 min
Aug 9, 5:29 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel46 min

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.